Hail, Lee
- When
- May 8, 7:25 PM CST
- Where
- Lee County, Donnellson
- Measured
- 1.75 in hail
- Property damage
- $2.0 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.650, -91.550
The first of 3 severe weather events occurred across Northeast Missouri, Eastern Iowa, and the Northern third of Illinois. Supercell thunderstorms developed in the late afternoon and evening north of a warm front that was associated with a powerful spring storm system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The first of 3 severe weather events occurred across Northeast Missouri, Eastern Iowa, and the Northern third of Illinois. Supercell thunderstorms developed in the late afternoon and evening north of a warm front that was associated with a powerful spring storm system. Favorable moisture and shear profiles allowed the storms to produce large hail and heavy rain. In Fort Madison, Iowa it was reported to be the most hail seen since 1993 with a car dealership reporting damage to about 400 cars on its lot along with numerous cars and buildings. In the Burlington, Iowa area, the most severe damage from the hail was on the south side of the city. Three schools and a golf course were heavily damaged prompting officials to cancel school for students in those buildings until the following Monday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 8, 3:52 PM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED CODING AT BOTTOM NATIONAL WEATHER SERVICE QUAD CITIES IA IL 452 PM CDT THU MAY 8 2003 BAND OF SHOWERS AND A FEW THUNDERSTORMS FINALLY MANAGING TO DROP PRECIPITATION ACROSS THE CWA. THIS PRECIP FORMED OFF OF THE 850MB FRONT...WITH THE SURFACE FRONT STILL ACROSS CENTRAL KS/MO AS OF 18Z. THE SURFACE FRONT IS LIGHTING UP NOW...WITH SOME PRETTY SIGNIFICANT STORMS APPARENT ON SATELLITE AND RADAR IMAGERY. UPPER LEVELS ANALYSIS INDICATING THE STRONG LOW LEVEL JET HELPING TO FIRE CONVECTION EXTENDING FROM SOUTHERN TX TO EASTERN KS...WITH PLENTY OF MOISTURE HAVING STREAMED UP OVER MUCH OF THE MIDWEST. 500MB TROUGH STILL OVER THE ROCKIES...BUT SOME PRETTY SIGNIFICANT SHORT WAVES MOVING OUT OF THE ROCKIES TO OVER KANSAS...AGAIN ASSISITING CONVECTION THERE. MAIN CONCERNS THIS FORECAST INCLUDE THUNDERSTORM TIMING TONIGHT THROUGH SATURDAY...WITH ATTENDANT SEVERE AND FLOODING CONCERNS. 12Z MODELS APPEAR TO HAVE INITIALIZED REASONABLY WELL THIS MORNING... WITH BETTER AGREEMENT THROUGH THE PERIOD THAN ON YESTERDAYS RUNS. ETA IS STILL MORE PROGRESSIVE AT 500 MB THAN THE OTHER MODELS...EVEN TO THE POINT OF BEING THE ODD ONE OUT BY 36 HRS. HOWEVER...SURFACE FEATURES ARE VERY CLOSE...AND NGM APPEARS TO BE THE ODD ONE OUT THEN WITH ITS TOO FAR INTO THE COLD AIR BIAS. WILL BE GOING WITH A BLEND BETWEEN MODELS FOR THIS FORECAST. DUE TO 3 HOUR FFG VALUES BETWEEN 1.5 TO AROUND 2 INCHES... WIDESPREAD HEAVY RAINFALL OF BETWEEN .75 AND 1.5 DUE IN...WITH LOCALLY HIGHER AMOUNTS POSSIBLE OF UP TO 3 INCHES...HAVE DECIDED TO GO WITH A FLOOD WATCH TONIGHT...FOR THE WESTERN 1/3 TO 1/2 OF THE CWA. SEVERE THREAT ALSO EXISTS FOR TONIGHT...MAINLY HAILERS...BEING NORTH OF THE SURFACE FRONT. CONVECTION NOW DEVELOPING OVER SOUTHEASTERN NEBRASKA SHOULD CONTINUE TO DEVELOP ALONG THE 850MB FRONT AND MOVE NNE...GETTING INTO THE CWA BY MID TO LATE EVENING. STORMS COULD BE QUITE STRONG WITH DECENT DYNAMICS ALOFT...AND STRONG SOUTHERLY 850MB JET BRINGING IN HIGH DEWPOINT AIR. FRIDAY IS MORE OF A QUESTION. THE WARM FRONT WILL BE NORTH OF THE AREA...WITH A WIND SHIFT LINE/WEAK COLD FRONT MOVING FROM WEST TO EAST ACROSS THE AREA. 850MB LOW LEVEL JET WILL SHIFT BACK WEST IN THE MORNING...AND MORE CONVECTION SHOULD FIRE IN THE EASTERN KANSAS AND WESTERN MISSOURI AREA...WITH MAY MANAGE TO AFFECT THE SOUTHERN AREAS OF THE CWA DURING THE EVENING. MUCH DEPENDS ON WHAT THE FRONT DOES TONIGHT...AND HAVE HUNG ONTO PRECIP CHANCES FOR ENTIRE CWA FRIDAY NIGHT. SATURDAY COULD BE ANOTHER VERY BUSY DAY/NIGHT WITH A SURFACE LOW TO MOVE FROM EASTERN KANSAS AROUND 12Z TO NORTHEAST IOWA BY 00Z. SEVERE WEATHER IS POSSIBILITY ONCE AGAIN WITH THIS TRACK. THERE ARE ENOUGH DIFFERENCES IN THE MODELS FOR THE TRACK OF THIS LOW TO DO MUCH NARROWING DOWN...AND HAVE KEPT THINGS PRETTY WELL BROAD BRUSHED FOR NOW. .EXTENDED (MON-THU)...MONDAY LARGE UPPER LEVEL LOW DRAWS OFF TO THE EAST...ALLOWING RIDGING TO BEGIN BUILDING OVER THE AREA FOR TUESDAY AND WEDNESDAY. THURSDAY BEGINNING TO LOOK QUESTIONABLE...WITH AN INVERTED TROUGH PUSHING UP INTO THE AREA AT THE SURFACE...AND A SHORTWAVE DUCKING SOUTH OF THE RIDGE ACROSS THE AREA. FOR NOW... HAVE JUST PUT CHANCES FOR SHOWERS AND THUNDERSTORMS ON THURSDAY... THOUGH MAY EVENTUALLY NEED PRECIP FOR WEDNESDAY NIGHT AS WELL. DVN... IA...FLOOD WATCH FOR COUNTIES ALONG AND WEST OF A BURLINGTON TO MANCHESTER LINE. IL...TORNADO WATCH FOR HANCOCK AND MCDONOUGH COUNTIES TIL 9 PM. MO...FLOOD WATCH TONIGHT. LRE
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 620 PM CDT THU MAY 8 2003 ...ROUNDS OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL THREATEN THE REGION THROUGH THE WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT AS SCATTERED THUNDERSTORMS EXIT WEST CENTRAL ILLINOIS...MORE THUNDERSTORMS...A FEW SEVERE...WILL BE POSSIBLE OVER MUCH OF THE AREA OVERNIGHT AND INTO EARLY FRIDAY MORNING. SUPERCELLULAR THUNDERSTORMS DEVELOPING THIS EVENING OVER NORTHEAST KANSAS AND EASTERN NEBRASKA WILL LOOK TO CONSOLIDATE INTO A THUNDERSTORM COMPLEX AND MOVE EAST OVER EASTERN IOWA...NORTHEAST MISSOURI...AND NORTHWEST ILLINOIS LATER TONIGHT. OTHER STORMS DEVELOPING ACROSS NORTH CENTRAL MISSOURI WILL ALSO PUSH NORTHEAST TOWARD THE AREA. THESE STORMS ARE DEVELOPING OUT AHEAD OF A POWERFUL SPRING STORM SYSTEM OVER THE CENTRAL PLAINS...WITH AN ASSOCIATED WARM FRONTAL BOUNDARY EXTENDING ACROSS CENTRAL MISSOURI. AS THE STORMS MAKE THEIR WAY EAST INTO THE LOCAL AREA FEEDING ON AN 70 TO 80 MPH SOUTHWESTERLY LOW LEVEL JET...THEY WILL BE WELL NORTH OF THE FRONTAL BOUNDARY. THIS SUGGESTS THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL RANGING FROM THE SIZE OF A PENNY...UP TO A HALF DOLLAR. IF THE WARM FRONT CAN PUSH NORTH TOWARD THE IOWA AND MISSOURI BORDER...STORMS ALONG AND SOUTH OF A FAIRFIELD...TO MONMOUTH LINE MAY BE ABLE TO PRODUCE DAMAGING STRAIGHT LINE WINDS OR DOWNBURSTS UP TO 70 MPH. THE BULK OF THE THUNDERSTORMS ARE EXPECTED TO ENTER EASTERN IOWA AFTER 9 PM...AND CONTINUE OVER MUCH OF THE AREA THROUGH 5 AM FRIDAY MORNING. THE STORMS CURRENTLY DEVELOPING IN NORTH CENTRAL MISSOURI MAY AFFECT PORTIONS OF SOUTHEAST IOWA AS EARLY AS 730 PM. ALONG WITH THE SEVERE WEATHER THREAT...THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. GENERAL RAINFALL AMOUNTS OF AN INCH AND A HALF WILL BE POSSIBLE OVER MUCH OF THE AREA BY FRIDAY MORNING...WITH SOME LOCATIONS EXPERIENCING EVEN HIGHER AMOUNTS. THE HEAVY RAIN COULD CAUSE SOME FLOODING PROBLEMS. A FLOOD WATCH IS IN EFFECT FOR TONIGHT ALONG AND WEST OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WARM FRONT IS CURRENTLY PROJECTED TO LIFT UP NORTH OF THE AREA ON FRIDAY...TAKING THE THREAT FOR MORE STORMS WITH IT. BUT IF THE BOUNDARY STALLS OUT FOR SOME REASON OVER THE AREA(HELD UP BY TONIGHTS THUNDERSTORM ACTIVITY AND LEFT OVER COLD POOL)...MORE THUNDERSTORMS MAY DEVELOP RIGHT OVER THE AREA BY MIDDAY. THERE IS STILL A SIGNIFICANT RISK OF ANOTHER SEVERE WEATHER OUTBREAK SATURDAY AND SATURDAY NIGHT. A STRONG LOW PRESSURE SYSTEM WILL STILL LOOK TO MOVE OUT OF THE SOUTHERN PLAINS AND THROUGH THE MID MISSISSIPPI VALLEY SATURDAY. CURRENT INFORMATION SUGGESTS THAT THE POSSIBILITY OF THE MAIN LOW PRESSURE SYSTEM MOVING THROUGH SOUTHEAST IOWA AND NORTHWEST ILLINOIS SATURDAY AFTERNOON AND EVENING STILL EXISTS. IF THIS HAPPENS...THE AIRMASS AHEAD OF THE LOW WOULD BECOME VERY UNSTABLE. DUE TO THE TIME OF DAY AND THE STRENGTH OF THE SYSTEM...THUNDERSTORMS THAT DEVELOP ALONG AND JUST SOUTH OF THE PATH OF THE LOW PRESSURE SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES. OTHER MODEL RUNS ARE SUGGESTING THAT THE SYSTEM MAY PULL UP FURTHER EAST AND SOUTH OF THE LOCAL AREA...PRODUCING MORE OF A RISK OF TORNADOES ACROSS CENTRAL AND NORTHEAST ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY OVER MUCH OF THE AREA TONIGHT...AND AGAIN ON SATURDAY AFTERNOON. SPOTTERS...EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS CONCERNING THE STORM SYSTEM THAT WILL MOVE THROUGH THE REGION SATURDAY. LATER FORECASTS AND STATEMENTS WILL BE ABLE TO REFINE THE TIMING...LOCATION AND TYPES OF SEVERE WEATHER THAT MAY OCCUR WITH THIS POTENTIALLY DANGEROUS WEATHER SYSTEM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn JDH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0757 PM 2 E GORIN MO 1.5 INCH HAIL
05/08/03 SCOTLAND REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0802 PM ETNA MO 1.75 INCH HAIL
05/08/03 SCOTLAND RELAYED BY KMEM RADIO.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0808 PM REVERE MO 1.5 INCH HAIL
05/08/03 CLARK REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
812 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 PM KALONA IA .5 INCH HAIL
05/08/03 WASHINGTON REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0817 PM ATHENS MO 1.5 INCH HAIL
05/08/03 CLARK REPORTED BY COOPERATIVE
OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM DONNELLSON IA 1.75 INCH HAIL
05/08/03 LEE REPORTED BY STORM
SPOTTER.The Quad Cities radar (KDVN), 134 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
10 hail. Local standard time, as filed.
Numerous car windows broken
KHQA TV
Covered the ground
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359117, 5359118, 5359119, 5359120, 5359121, 5359122, 5359123, 5359124, 5359125, 5359126.